Minnesota, 2004

Damaging Winds in Minnesota, September 23, 2004

September 23, 2004 · NWS FGF · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 23, 1:05 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 23, 1:05 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
205 PM CDT THU SEP 23 2004

.SHORT TERM...
CLASSIC COMA SHAPED CLOUD PATTERN NOTED ON SATELLITE THIS AFTERNOON
ALONG WITH DEFORMATION RAINS SPREADING NORTH AND WEST INTO EASTERN
ND. STRONG TEMP GRADIENT SETTING UP WITH PKD INTO THE LOWER 70S AND
FAR NORTHWEST AREAS AROUND 50. MAIN FORECAST CHALLENGE CONTINUES TO
BE STRONG UPPER LOW AND RESULTING SEVERE CONVECTIVE CHANCES AND
HEAVY RAIN THIS EVENING AND OVERNIGHT. ETA MODEL IS FINALLY COMING
INTO BETTER AGREEMENT WITH EVOLUTION OF UPPER AND SFC
FEATURES...WITH GOOD AGREEMENT WITH GFS AS WELL.

FOR TONIGHT...EXPECT LOW TO DEEPEN ABOUT 5 MILLIBARS THIS EVENING AS
IT MOVES INTO SOUTHERN VALLEY THEN FAIRLY QUICKLY NORTHEAST OF BDE
LATE TONIGHT. AMPLE MOISTURE EXISTS AT ALL LEVELS WITH PRECIPITABLE
WATERS AROUND 1.40 INCHES ACROSS THE REGION. SOUNDINGS APPEAR TO BE
VERY MOIST WHICH MAY LIMIT OVERALL SEVERE POTENTIAL THIS EVENING.
STRENGTH OF UPPER LEVEL DIVERGENCE AND MID LEVEL LIFT ALONG WITH
SOME INSTABILITY SHOULD MEAN AT LEAST A FEW SEVERE STORMS POSSIBLE
FROM 21Z UNTIL AROUND 03Z. EXPECT MAIN THREAT TO BE WIND ALONG WITH
A FEW ISOLATED TORNADOES NORTH OF WARMFRONT WHERE LOW LEVEL
HELICITIES AND VGP WILL BE MAXIMIZED. LOW LCLS WILL ALSO BE
CONDUCIVE TO SOME BRIEF LANDSPOUT TYPE TORNADOES AS
WELL...ESPECIALLY IF SOME BREAKS IN CLOUDS CAN HELP AREA EAST OF
VALLEY HEAT OUT TO CONVECTIVE TEMPS. WILL GO WITH CATEGORICAL POPS
FOR WHOLE AREA THIS EVENING AND TAPER OFF SLOWLY LATER TONIGHT. WILL
MENTION RAIN HEAVY AT TIMES WEST OF VALLEY AND THUNDER EAST OF
VALLEY WITH SEVERE MENTION AS WELL. FLOOD GUIDANCE VALUES ARE RATHER
HIGH WHERE HEAVIEST RAIN WILL FALL...SO DON/T ANTICIPATE ANY
WIDESPREAD HYDROLOGY PROBLEMS.

ON FRIDAY AND FRIDAY NIGHT...COULD BE A FEW LINGERING SHOWERS IN EAST
DURING THE MORNING AS LOW DEPARTS. OTHERWISE...EXPECT SUBSIDENCE AND
DRYING TO BUILD IN AS TEMPS WARM TO NEAR NORMAL. HIGH MOVE OVER
REGION BY SATURDAY MORNING AND EXPECT A SEASONABLY COOL NIGHT.

ON SATURDAY AND SUNDAY...850MB TEMPS RISE TO AROUND +12C ALONG WITH
PLENTY OF SUNSHINE EXPECTED. THEREFORE EXPECT DRY WEATHER ALONG WITH
TEMPERATURES ABOVE NORMAL BOTH DAYS.

.LONG TERM (MON-THU)...
QUITE A BIT OF UNCERTAINTY EXISTS IN THE EXTENDED PERIOD...MOSTLY
WITH HOW JEANNE IS HANDLED. CURRENT NHC FORECAST SLOWLY TRACKS IT UP
THE EAST COAST. IF THIS IS THE CASE...SOME BLOCKING MAY OCCUR BACK
TO THE WEST. GFS HAS BEEN SHOWING A NORTHERN STREAM WAVE GETTING
SHUNTED SOUTHWARD...PARTIALLY DUE TO THIS SETUP. GFS HAS BEEN
GENERATING SOME PCPN WITH THIS FEATURE ON MON...BUT SFC FEATURES
LOOK STRANGE WITH HIGH SITTING RIGHT OVER THE AREA. CANADIAN MODEL
LOOKS DRY AND WOULD LIKE TO SEE BETTER CONSISTENCY TO ADD PCPN.
TEMPS PRETTY MUCH LEFT AS IS...PRETTY CLOSE TO NORMAL.

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

KELLENBENZ/VG
Hazardous weather outlook, Sep 23, 5:35 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CDT THU SEP 23 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231434-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
635 AM CDT THU SEP 23 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL AND
NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA EAST
OF THE RED RIVER THIS AFTERNOON AND EVENING. A STRONG FRONTAL SYSTEM
IS MOVING NORTHEAST FROM THE CENTRAL PLAINS AND WILL QUICKLY PASS
THROUGH THE AREA. THE MAIN QUESTION IS WHETHER THERE WILL BE ENOUGH
SUNSHINE OR WARMING NEAR THE SURFACE TO INITIATE SEVERE STORMS. IF
SO...LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 103 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Lake

When
September 23, 2:29 PM CST
Where
Red Lake County, 2 mi S of Brooks
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.783, -96.000

A MNDOT RWIS sensor detected the wind gust.

Thunderstorm Wind, Roseau

When
September 23, 4:53 PM CST to 5:03 PM CST
Where
Roseau County, 7 mi SSE of Warroad
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.800, -95.250

Large tree branches were blown down.

Thunderstorm Wind, Roseau

When
September 23, 5:16 PM CST
Where
Roseau County, 7 mi NNW of Warroad
Measured
52 kt (60 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
49.000, -95.383

Large tree branches were blown down near the border crossing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425026, 5425027, 5425028.